Alert archive / Colorado / Red Flag Warnings in 2021
Red Flag Warning 20, NWS Grand Junction, CO
NWS Grand Junction, CO issued this red flag warning at May 14, 2021, 1:49 AM MDT for 7 counties in Colorado. It took effect at May 14, 2021, 1:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 14, 2021, 1:49 AM MDT (07:49 UTC)
- In effect from
- May 14, 2021, 1:00 PM MDT
- Expired
- May 14, 2021, 8:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Grand Junction, CO
Counties Delta County, CO, Dolores County, CO, La Plata County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 121 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 7.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 4201 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
306 WWUS85 KGJT 140749 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 149 AM MDT Fri May 14 2021 COZ207-290-292-150200- /O.UPG.KGJT.FW.A.0017.210514T1900Z-210515T0200Z/ /O.NEW.KGJT.FW.W.0020.210514T1900Z-210515T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 149 AM MDT Fri May 14 2021 ...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207, 290, AND 292... * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. * WINDS...West 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...7 to 12 percent. * IMPACTS...Conditions will be favorable for easy ignition and rapid spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
172 WWUS85 KGJT 142036 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 236 PM MDT Fri May 14 2021 COZ207-290-292-150200- /O.CON.KGJT.FW.W.0020.000000T0000Z-210515T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 236 PM MDT Fri May 14 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207, 290, AND 292... * AFFECTED AREA...In Colorado, Fire Weather Zone 207 Southwest Colorado Lower Forecast Area, Fire Weather Zone 290 Paradox Valley Forecast Area and Fire Weather Zone 292 North Fork Forecast Area. * WINDS...West 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...6 to 11 percent. * IMPACTS...Conditions will be favorable for easy ignition and rapid spread of fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
123 WWUS85 KGJT 150200 RFWGJT URGENT - FIRE WEATHER MESSAGE National Weather Service Grand Junction CO 800 PM MDT Fri May 14 2021 COZ207-290-292-150300- /O.EXP.KGJT.FW.W.0020.000000T0000Z-210515T0200Z/ Southwest Colorado Lower Forecast Area- Paradox Valley Forecast Area-North Fork Forecast Area- 800 PM MDT Fri May 14 2021 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS, LOW RELATIVE HUMIDITY AND DRY FUELS FOR FIRE WEATHER ZONES 207, 290, AND 292... Winds have decreased below criteria this evening and will continue to diminish as the night wears on. Meanwhile, relative humidity is expected to recover above 15 percent in the next hour or two. Therefore, the Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at May 13, 11:23 PM MDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 13, 11:23 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1123 PM MDT Thu May 13 2021
.SHORT TERM...(Tonight through Friday night)
Issued at 239 PM MDT Thu May 13 2021
A low amplitude ridge remains over the area this afternoon with
some cumulus forming over the higher ridges/mountains. At the
moment, little vertical development can be seen on radar so just
not enough energy available to get anything going. As we've seen
over the last few days, some gusty winds have materialized this
afternoon with gusts of 25 to 35 mph being common for much of the
forecast area. These winds, and clouds, will diminish around
sunset giving way to a tranquil night with slightly above average
lows.
Tomorrow, more of the same with one slight difference. A weak wave
is expected to move through Wyoming and models continue to
indicate it just clipping our CWA. Looks like there will be just
enough instability to allow some showers, maybe a quick storm, to
form in the afternoon...favoring the northern valleys and
mountains. No reason to get excited though as single digit
humidities won't allow any precip to reach the ground and all
we'll see will be gusty outflow winds. An uptick in cloud cover is
also expected but this won't stop daytime highs from bumping up a
few degrees from what we saw today. Also went and issued a Fire
Weather Watch for a few southwestern Colorado zones for tomorrow
afternoon and evening as detailed below.
.LONG TERM...(Friday night through Wednesday)
Issued at 239 PM MDT Thu May 13 2021
By Saturday morning, the mid-level low sites just on the northern
California coast, which leaves us under southwest flow again
Saturday with a tightened gradient. While a lot of areas are in
some stage of green-up, conditions in a few low elevations remain
critical in terms of fuels. Thus, this again brings fire weather
concerns into the picture as this system continues to approach our
region. Other than fuels, another limiting factor from Saturday
onward could be scattered to broken cloud cover (which could act to
limit mixing and dampen surface winds). At any rate, afternoon
showers / storms become increasingly possible as you move north and
up in elevation starting Saturday afternoon.
As we move into Monday, diurnal precipitation chances become more
widespread as the low spins over Arizona. The low finally moves
east of the area by Tuesday / Wednesday. That being said, residual
moisture looks to hang around in our forecast area through at least
Wednesday / Thursday...leading to lingering afternoon showers
through much of the week. Another long-wave trough sits over the
Pacific Northwest, but being several days out, current model runs
seem to struggle with how that system evolves as it approaches land.
Temperatures start out around 10 degrees above normal across much of
the forecast area. The aformentioned disturbance moderates high
temperatures slightly...bringing much of the area back closer to
normals. Lows remain around 5-10 degrees above normal through the
forecast.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1122 PM MDT Thu May 13 2021
Winds have dropped off and become terrain driven late this
evening. Gusty winds return with gusts 18 to 25 kts by Friday
afternoon. Some scattered to broken cumulus will remain over the
ridges, more prevalent in the afternoon heating, with VFR
conditions prevailing for the next 24 hours.
&&
.FIRE WEATHER...
Issued at 239 PM MDT Thu May 13 2021
The atmosphere remains exceedingly dry, as it has been, over the
last few days with humidities dipping into the single digits for
much of the CWA. Little difference tomorrow and it looks like RH
values may dip a bit lower as high temperatures are forecast to
increase a few degrees. The big concern is the winds with latest
guidance showing CO Fire Zones 207, 290, and 292 reaching gusts of
25 mph in the afternoon. Critical fuels remain in place so
critical fire wx conditions look to be met. With that, issued a
fire weather watch for those same zones.
Important to mention that this is a VERY borderline event both in
the length of these critical conditions and if the winds reach 25
mph. Better to err on the side of caution, thus the issuance of
said watches.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Fire Weather Watch from Friday afternoon through Friday evening
for COZ207-290-292.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...MAC
AVIATION...TGJT
FIRE WEATHER...TGRHazardous weather outlook, May 13, 4:26 AM MDT, 21 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 426 AM MDT Thu May 13 2021 COZ001>014-017>023-UTZ022>025-027>029-141200- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 426 AM MDT Thu May 13 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Isolated thunderstorm development will be possible over the northern Colorado mountains this afternoon. Gusty outflow winds will be the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorm development will be possible each afternoon mainly over the Colorado and northern Utah mountains through early next week. A system moving in early next week may bring an increase in the thunderstorm development by Tuesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Colorado, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.